Utah, 2016

Winter Storm in Utah, December 15 to 17, 2016

December 15 to 17, 2016 · NWS GJT · 3 events in 3 counties and zones

A moist Pacific low pressure system produced heavy snowfall in most mountain areas of eastern Utah.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GJT wrote it up.

A moist Pacific low pressure system produced heavy snowfall in most mountain areas of eastern Utah.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 15, 10:42 AM MST, 4 hours 18 minutes earlier.

Area forecast discussion, Dec 15, 10:42 AM MST, 4 hours 18 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1042 AM MST Thu Dec 15 2016

.SHORT TERM...(Today through Friday)
Issued at 501 AM MST Thu Dec 15 2016

Another complex storm system is on the horizon which will bring
significant snow to the higher elevations of the utah and colorado
mountains tonight through Saturday. This will be a warm system
until...it isn't. This is creating a difficult forecast for the
valleys as several transitions from rain to snow is likely over
the next 36 hours. Our storm system is well offshore early this
morning but it is forcing another tap of well connected pacific
moisture out ahead of it. Our pwat is already well above
normal...it may slip downward with a batch of dry air moving in
today...but rebound over 0.50 again overnight which is out of the
ballpark for mid December. This is likely to bring a headache for
actual accumulating snow levels and high water content snow which
is heavy rimed and has low snow to liquid ratio. This storm does
have some strong winds associated with it followed by bitter cold
air which will ice things over quickly so feel warning is for the
elevations is a good step forward. Mild this morning where higher
clouds are invading behind the warm front which has lifted north
of the Colorado border. These clouds and this time of year will
make warming difficult and lowered highs today. There could be
some breaks down south later today as a pocket of very dry mid
level air is forced through on the apex of the transitory ridge
moving over the southern rockies. It is this dry air that will
play a big role in ptype across the southern valleys. All
indications are that as we saturate from the top down this dry
air will cool the profile enough for snow to fall along the
highway 160 corridor with some accumulations by sunrise as
upglide rapidly increases. If moisture leaks in faster than lift, then
this could be a warmer solution and confidence not high. Sref
plumes reflect this with almost a 60/40 split on rain vs snow for
Durango. The main system and surface cold front will be arriving
to central Utah by late tomorrow afternoon. Windy and warm
conditions expected ahead of this feature and this may limit any
impact of snow in the lower elevations from earlier in the day and
raise the better snow accumulations up to mid mountain regions.
Winds will be strong enough in the southwest zones that advisories
may be needed with instability helping to mix down some stronger
winds associated with the dry slot and punch of the upper jet
aloft. Isolated thunder not out of the question and this
instability may also help keep some of the snow levels down but
also introduce the threat of sleet or ice pellets. This will be a
difficult storm to forecast at best and expect changes from early
thinking along the way.

.LONG TERM...(Friday Night through Wednesday)
Issued at 501 AM MST Wed Dec 14 2016

The cold part of this storm begins to emerge Friday evening as the
Pacific trough phases with the arctic wave to our northwest and
will help accelerate the cold front southward overnight. This
front will be active as instability stays strong aloft and expect
decent banding over the region as the colder air drops snow levels
and slr ratios begin to increase significantly. This part of the
storm should bring some more impressive snow rates and snowfall to
the region and would expect valley locations will need to be
evaluated closer for winter highlights. Temperatures behind this
front will be sharply colder on Saturday with high temperatures
possibly some 25 to 35 degrees colder in many places north of
Interstate 70. The cold north flow is likely to keep some decent
snow going in favored areas such as the Red Mountain Gorge even
though pwat amounts will be crashing. The cold air will stick
around through the weekend and inversions are likely to persist
well beyond. Progressive flow remains in place across NOAM and we
can expect another storm to arrive by midweek as temperatures
slowly rebound.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1036 AM MST Thu Dec 15 2016

Broken to overcast skies will continue to thicken and lower
towards the evening hours. Some showers are possible between 21Z
ane 03Z but these will be very isolated in nature. After 03Z, VCSH
will be common for most TAF sites with more predominant light
rain, snow or rain snow mix occurring after 06Z. Snow levels will
be all over the place during the warm phase of this storm with
some TAF sites staying rain while others switch over to all snow
or somewhere inbetween. That being said, MVFR will become
predominant, if not IFR, once the precipitation gets going. ILS
Breakpoints look to be met for all aerodromes through Saturday
though there will be breaks from time to time. As the cold front
approaches tomorrow, winds will pick up and be gusty from the
southwest. A few rumbles of thunder also possible as the front
approaches. Finally, all mountains will be obscured through
Saturday, if not beyond.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...

CO...Winter Storm Warning from 11 PM this evening to 11 AM MST
     Saturday for COZ003-004-009-010-012-013-017>019.

UT...Winter Storm Warning from 11 PM this evening to 11 AM MST
     Saturday for UTZ023-025-028.

&&

SHORT TERM...15
LONG TERM...MMS
AVIATION...TGR
Hazardous weather outlook, Dec 15, 5:11 AM MST, 9 hours 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
511 AM MST THU DEC 15 2016

COZ001>014-017>023-UTZ022>025-027>029-161215-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLAT TOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
511 AM MST THU DEC 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT
HIGH CLOUDINESS TODAY IS AN INDICATION OF THE NEXT STORM TO ARRIVE
THE REGION OVERNIGHT. SNOW IN THE HIGH ELEVATIONS EARLY THIS
EVENING MAY LOWER TO SOME VALLEY LOCATIONS BY MORNING. WINTER
STORM WARNING ARE IN EFFECT FROM LATE THIS EVENING INTO SATURDAY.
EXPECT HAZARDOUS TRAVEL CONDITIONS IN THE MOUNTAINS AT TIMES
OVERNIGHT WITH WINDS GUSTING OVER 45 MPH AT TIMES NEAR THE
MOUNTAINS PASSES CREATING AREAS OF BLOWING AND DRIFTING SNOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WINDY AND WARM CONDITIONS IN THE DESERT VALLEYS TO WIND DRIVEN
SNOW IN THE HIGH COUNTRY WILL MAKE FOR A MESSY FRIDAY ACROSS THE
AREA. ISOLATED THUNDERSTORMS ARE ALSO POSSIBLE IN THE AFTERNOON
WITH SOME POSSIBLY SURVIVING OVERNIGHT AS A STRONG COLD FRONT
DROPS THROUGH THE REGION. COLD AIR WITH THIS FRONT WILL CHANGE
ANY LINGERING RAIN OVER TO SNOW WITH PERIODS OF MODERATE TO LIGHT
SNOW PERSISTING WELL INTO THE DAY ON SATURDAY. VERY COLD AIR WILL
FILTER IN BEHIND THIS FRONT AND WET OR SLUSHY ROADWAYS WILL
QUICKLY BECOME ICY. TEMPERATURES WILL PLUMMET BEHIND THE FRONT AND
HIGH TEMPERATURES ON SATURDAY COULD BE SOME 30 TO 35 DEGREES
COLDER. BE PREPARED FOR DOUBLE DIGIT BELOW ZERO READINGS IN MANY
HIGH VALLEY AND MOUNTAIN LOCATIONS SUNDAY MORNING.

COLD AND MAINLY DRY CONDITIONS ARE EXPECTED SUNDAY THROUGH
TUESDAY WITH ANOTHER STORM ARRIVING BY MIDWEEK.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED WITH THIS STORM SYSTEM BEGINNING
TONIGHT THROUGH SATURDAY. SPOTTERS ARE ALSO ENCOURAGED TO REPORT
SNOWFALL AMOUNTS TO THE NATIONAL WEATHER SERVICE IN GRAND
JUNCTION.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

3 winter storm. Local standard time, as filed.

Winter Storm, La Sal & Abajo Mountains

When
December 15, 3:00 PM MST to December 17, 12:00 PM MST
Where
La Sal & Abajo Mountains forecast zone
Reported by
SNOTEL
Coordinates
38.304, -109.687 (the zone’s center; the record gives no point)

Generally 15 to 20 inches of snow were measured across the area with locally higher amounts that included 22 inches at the Lower La Sal Mountain SNOTEL site.

Winter Storm, Eastern Uinta Mountains

When
December 15, 7:00 PM MST to December 16, 11:00 PM MST
Where
Eastern Uinta Mountains forecast zone
Reported by
SNOTEL
Coordinates
40.506, -109.513 (the zone’s center; the record gives no point)

Generally 10 to 20 inches of new snow were measured across the area.

Winter Storm, Tavaputs Plateau

When
December 16, 12:00 AM MST to December 17, 4:00 AM MST
Where
Tavaputs Plateau forecast zone
Reported by
SNOTEL
Coordinates
39.554, -109.544 (the zone’s center; the record gives no point)

Snowfall amounts of 12 to 16 inches were measured across the area.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Utah in 2016Every state in 2016This day in weather historyWarnings in Utah, December 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679539, 679540, 679541.